Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 173, NWS Kansas City, MO

August 17, 2004Chariton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2004, 4:40 PM CDT for Chariton County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2004, 4:40 PM CDT (21:40 UTC)
Expired
Aug 17, 2004, 5:45 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Chariton County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:20 PM CDTHAIL 1Brunswick, MOQUARTER SIZE HAIL REPORTED AT INTERSECTION HIGHWAYS 24 AND MM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 172140
SVREAX
MOC041-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARITON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF KEYTESVILLE...OR ABOUT 29 MILES NORTH OF MARSHALL...
  AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BRUNSWICK BY 445 PM CDT.
   KEYTESVILLE BY 520 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3969 9270 3933 9273 3935 9279 3924 9286
      3924 9292 3933 9298 3933 9306 3943 9314
      3948 9327 3970 9328 3970 9328

$$


KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 17, 3:22 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT TUE AUG 17 2004

.DISCUSSION...
SHORT TERM CONCERNS WILL FOCUS ON TWO FRONTS...A WEAK ONE THIS
AFTERNOON...AND A STRONGER ONE COMING IN FOR THE WEDNESDAY NIGHT AND
THURSDAY TIME FRAME. UPPER LEVEL PATTERN IS BASICALLY A NORTHWEST
FLOW WITH STRONG POLAR VORTEX OVER CANADA.

CURRENT FRONT HAS BEEN MAKING DECENT PROGRESS THROUGH THE FORECAST
AREA THIS AFTERNOON...WITH 700 MB SHORT WAVE MOVING ACROSS AND
WEIGHT OF COOLER AIR IN WESTERN IOWA HELPING OUT. SURFACE WAVE ALONG
THIS FRONT IS PROVIDING THE CONVERGENCE AIDING IN THUNDERSTORM
DEVELOPMENT IN EASTERN AREAS. EXPECT THIS WAVE TO BE MOVING OFF INTO
ILLINOIS BY EARLY EVENING...AND WESTERN END OF THIS FRONT STALLING
OUT AS RETURN FLOW SETS UP ACROSS PLAINS THIS EVENING IN RESPONSE TO
NEXT SHORT WAVE HEADING SOUTH OUT OF CANADA. THUS THINK CHANCE OF
THUNDERSTORMS WILL BE CONFINED TO EVENING HOURS. WAA TONIGHT SETS UP
TO THE NORTH OF FORECAST AREA...WITH MCS EXPECTED TO DEVELOP IN
NEBRASKA AND IOWA LATE TONIGHT. NEXT FRONT SHOULD BE APPROACHING
FORECAST AREA BY WEDNESDAY AFTERNOON...WITH THE NEXT CHANCE OF
THUNDERSTORMS. FRONT WILL LIKELY STALL IN SOUTHERN MISSOURI THURSDAY
MORNING AS UPPER WAVE MOVES PAST. THIS WAVE SHOULD DEEPEN THE VORTEX
IN CANADA...PUSHING COLDER AIR FURTHER SOUTH. THUS FRONT WILL WAVER
IN AREA ON THURSDAY. THURSDAY NIGHT LOOKING MORE INTERESTING AS WAVE
COMING OUT OF SOUTHERN HIGH PLAINS HEADS OUR WAY. WITH BOUNDARY IN
REGION...AND PLENTY OF MOISTURE RETURN FROM THE GULF...ETA SHOWING
HEAVIER RAINFALL DURING THE THURSDAY NIGHT TIME FRAME. WILL BE
INCREASING POPS A BIT.

PC

THE BIGGEST CHALLENGE IN THE FORECAST FOR THIS WEEKEND IS
TEMPERATURES. THE LONGWAVE WEATHER PATTERN IS FORECAST TO UNDERGO A
PRETTY SIGNIFICANT CHANGE SATURDAY AND SUNDAY, AND FORECASTING THE
ULTIMATE DESTINATION OF THE COLD AIR OVER NORTH CENTRAL CANADA IS
TOUGH. ALL OF THE MEDIUM RANGE MODELS PROG THE DEMISE OF THE OMEGA
BLOCK OVER ALASKA OVER THE WEEKEND. THE GFS IS SOMEWHAT MORE
AGGRESSIVE BREAKING THIS FEATURE DOWN THAN THE EUROPEAN MODELS, AND
850MB TEMPERATURES ARE WARMER ON THE GFS AS A RESULT. THE LONGER THE
BLOCK HOLDS, THE HIGHER THE LIKELIHOOD FOR COOL AIR OVER THE
WEEKEND. A STRONGER BLOCK AND MORE AMPLIFIED PATTERN WOULD FAVOR A
MORE SOUTHERLY TRACK OF THE CANADIAN POLAR VORTEX, AND SUBSEQUENTLY
A COOLER SURGE OF AIR FOR NORTHERN MISSOURI SATURDAY. FOR NOW, I
HAVE DEVIATED LITTLE FROM TEMPERATURE GUIDANCE FROM THE HPC, BUT
WOULD NOT BE SURPRISED IF READINGS WERE COOLER FRIDAY, SATURDAY AND
SUNDAY. RECORD COLD TEMPERATURES LIKE LAST WEEKEND ARE UNLIKELY
GIVEN THE BREAK DOWN OF THE HIGH AMPLITUDE PATTERN, BUT TEMPERATURES
5 TO 10 DEGREES BELOW AVERAGE ARE POSSIBLE AS WE EXPERIENCE A
GLANCING BLOW OF CHILLY CANADIAN AIR.

KOCH

&&

.PREV DISCUSSION...
924 AM...
MAKING SOME MINOR CHANGES TO TODAY AND EVENING CHANCES OF
THUNDERSTORMS BASED ON WHERE FRONT IS CURRENTLY IN NORTHWEST CORNER
OF MISSOURI...AND ITS SLOWER PROGRESSION THROUGH AREA THIS MORNING.
BASED ON RUC DEPICTION OF POSITION BY EARLY AFTERNOON...MAY SEE
THUNDERSTORMS DEVELOPING ACROSS AREAS FROM ST JOSEPH TO
KIRKSVILLE...THEN HEADING SOUTHEAST RATHER RAPIDLY AS FRONT FINALLY
SURGES SOUTH THIS EVENING.

PC

350 AM...
MAIN CONCERN CONTINUES TO BE FORECASTING THE LOCATION OF THE SURFACE
BOUNDARY THROUGH THE WEEK. REGION REMAINS ON THE EDGE OF
WEST/NORTHWEST FLOW. THE LATEST IN A SERIES OF SHORTWAVES SHOULD
SEND THE WEAK SURFACE FRONT ACROSS NORTHERN MISSOURI TODAY. THE
FRONT IS VERY WEAK WITH LITTLE CONVERGENCE ALONG IT...AND MAY NOT
MAKE IT INTO THE AREA. FOR NOW HAVE IT MAKING IT TO AROUND HIGHWAY
36 BEFORE BECOMING TOO WEAK TO FIND LATE TUESDAY NIGHT. WHILE
EASTERN KANSAS AND WESTERN MISSOURI SOUNDINGS INDICATED A MID LEVEL
CAP DEVELOPING...EASTERN PORTION OF THE FORECAST AREA SHOULD BE ON
THE EASTERN EDGE OF THE CAP. SO WITH NO CAP AND A WEAK BOUNDARY
MOVING THROUGH...HAVE MAINTAINED 30 POPS ACROSS EASTERN COUNTIES
ONLY. SEVERE STORMS ARE POSSIBLE WITH LI/S FROM -3 TO -6 AND CAPE
GREATER THAN 2500 J/KG PROGGED. IF STORMS GET GOING...MAY HAVE TO
BUMP POPS BACK UP TO THE WEST ALONG THE FRONT.

A STRONGER SHORTWAVE AND ASSOCIATED COLD FRONT IS PROGGED TO MOVE
ACROSS THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS NEBRASKA INTO IOWA. A FEW OF THESE MAY PUSH INTO
MAINLY NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT AND
WEDNESDAY MORNING. THICKNESS FIELDS INDICATE STORMS WILL SLOW DOWN
DRAMATICALLY ONCE REACHING NORTHERN MISSOURI.

EXPECT THE COLD FRONT TO PUSH INTO NORTHERN MISSOURI BY WEDNESDAY
EVENING. AIRMASS SHOULD BE FAIRLY UNSTABLE AS TEMPERATURES WARM INTO
THE UPPER 80S/LOWER 90S. HAVE 40 POPS ACROSS MOST OF THE FORECAST
AREA WEDNESDAY NIGHT. SEVERE STORMS ARE ONCE AGAIN POSSIBLE WITH
MORE CONVERGENCE ALONG THE FRONT.

OTHERWISE HAVE BUMPED TEMPS UP A FEW DEGREES TODAY AND WEDNESDAY
WITH FEWER CLOUDS EXPECTED AND GOOD SOUTHWEST FLOW AT THE SURFACE.
NO OTHER CHANGES MADE.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFOEAX
Hazardous weather outlook, Aug 17, 12:42 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT TUE AUG 17 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A WEAK COLD FRONT
MOVES INTO THE AREA. LOCATIONS EAST OF A LINE FROM LANCASTER TO
MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE WILL BE THE MORE
FAVORABLE AREA TO SEE DAMAGING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE NEAR THE IOWA BORDER
IN NORTHERN MISSOURI STARTING IN THE AFTERNOON AS A STRONGER COLD
FRONT MOVES IN FROM THE NORTH. THE THREAT OF THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS THIS FRONT MOVES FURTHER
SOUTH...BUT THE MAIN THREAT OF ANY SEVERE STORMS WILL BE IN THE LATE
AFTERNOON AND EVENING HOURS IN AREAS FROM UNIONVILLE TO LANCASTER.
THOSE STORMS MAY PRODUCE DAMAGING WIND AND HAIL.

ON THURSDAY AND FRIDAY WITH A FRONT LINGERING OVER MISSOURI...
THUNDERSTORMS WILL STILL BE POSSIBLE...BUT SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS
EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND
FAYETTE AND ON WEDNESDAY...NEAR THE IOWA BORDER IN NORTH CENTRAL AND
NORTHEAST MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:43 PM CDTSevere Thunderstorm WarningEAXSaline62 min
Aug 17, 6:44 PM CDTSevere Thunderstorm WarningEAXSaline61 min
Aug 17, 6:53 PM CDTTornado WarningEAXSaline52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.